REACH OUT TO US TODAY
Contact us to learn more about Gulf Breeze Recovery!
Those struggling with drug addiction share some similar challenges but depending on the types of drug(s) they’re using, how much they’re taking, how frequently, and in what combination with other addictive substances, the signs, symptoms and effects could be quite different.
No matter the type of drug, the impact of continued drug abuse and addiction can lead to life-ending or altering problems, overdose, physical complications, psychiatric problems, family turmoil, legal problems, jail, child custody issues, unemployment, etc. The faster someone gets help to end their drug abuse or addiction, the more likely they are to have a chance at a full recovery and a new beginning.
All drugs are not the same, but they can all be deadly especially if combined.
Stimulants, also commonly referred to as “uppers,” are highly addictive drugs that increase your heart rate and brain function and raise the levels of nervous activity in the body. Many stimulants are listed as Schedule II drugs because they are highly addictive and have the potential for severe physical and psychological dependency. Extended use of stimulants can cause severe damage. They can provide a euphoric and calming sensation along with elevated mood as a result of an increase of dopamine levels within the brain. Stimulants can be snorted, injected or taken orally. The effects last from a few minutes to a few hours depending on the type of stimulant taken. Some stimulants like nicotine and caffeine are legal and can be purchased in stores. Other prescribed stimulants are usually given in low doses over short periods of time of use. Any stimulant use can lead to an addiction even if the dose is small and prescribed.
The short-term effects of stimulants can include:
Stimulant addiction and abuse over an extended period can cause severe, life-threatening effects on the entire body:
LSD Lysergic acid diethylmide “Acid”– A hallucinogen manufactured from lysergic acid, which is found in ergot, a fungus that grows on rye and other grains. Can be taken orally by tablet, capsule clear liquid or absorbed through the mouth via decorated tissue paper squares that liquid has been added to. Causes the user to feel rapid emotional swings and distortion of their ability to recognize reality or communicate with others, raises blood pressure, heart rate and body temperature.
PCP – phencyclidine – Also called “Angel dust,” PCP is a dissociative, hallucinogenic drug that was developed as an intravenous anesthetic that has been discontinued due to the serious adverse effects. It causes the user to feel detached from reality, to hallucinate and feel paranoia and anxiety. PCP can cause vomiting, dizziness, violence, seizures, coma and death. PCP comes in a white or colored powder, tablet, capsule or liquid and can be injected, snorted, swallowed or smoked.
Psilocybin – A hallucinogen in certain types of mushrooms that grow in parts of South America, Mexico, and the United States. Fresh or dried mushrooms with long, slender steps are topped by caps with dark gills. They can be eaten, brewed as tea or added to other foods. Effects include feeling an altered perception of time, hallucinations, the inability to tell fantasy from reality, panic, muscle relaxation, drowsiness, nausea, vomiting, problems with movement.
Salvia “Magic Mint”– A dissociative drug that is an herb in the mint family native to southern Mexico. It is often smoked, chewed or brewed as a tea from fresh or dried leaves. The effects include feeling short-lived, but intense hallucinations, having altered visual perception, body sensations, mood swings, feelings of detachment from your body, sweating.
Mescaline / Peyote – A hallucinogen found in disk-shaped “buttons” in the crown of several cacti, including peyote. Fresh or dried buttons or capsules can be swallowed, chewed or soaked in water and drunk as a tea. Causes euphoria, hallucinations, enhanced perceptions and feelings, increased heart rate, blood pressure, anxiety.
Anyone who takes opioids can become addicted to them – even with a prescription. Once you’re addicted, it can be hard to stop without help. You’re not alone. According to the CDC, as many as 1 in 4 patients receiving long-term opioid therapy in a primary care setting struggles with opioid addiction.
Opioids are narcotic, painkilling drugs that are so highly addictive that they are classified by the Drug Enforcement Agency as Schedule II, III+ because they have a chemical origin that is like that of heroin. Opioids can cause euphoria, are often used nonmedically and frequently lead to overdose deaths because they slow down or can stop a person’s breathing. They can be taken in tablet, capsule, suppository and liquid form and can be swallowed, snorted or injected. Opioids are usually prescribed to treat severe pain often following injury or surgery or for health conditions such as cancer. There has been a significant increase of misused and abused opioids, even with prescriptions, nationwide leading to an opioid epidemic and one of the largest public health crises facing the United States.
Possible health effects: Opioids can significantly slow or stop a person’s breathing leading to death from overdose; other effects include nausea, sleepiness, physical dependence, constipation, euphoria, confusion, depression, itching and sweating, low levels of testosterone that can result in lower energy, strength and sex drive. Every day in the United States more than 130 people overdose on opioids according to the National Institute of Drug Abuse.
More than 72,000 Americans died of drug overdoses in 2017, up nearly 7% from 2016 according to data from the U.S. Centers for Disease Control and Prevention.
Benzodiazepines or “Benzos” are a class of drugs made up of prescription sedatives or tranquilizers that are prescribed for patients that suffer from a variety of conditions like anxiety disorder, panic disorder, insomnia, muscle spasms and seizures. They can also be prescribed for panic caused by hallucinogens, or as part of a treatment plan for alcoholism or alcohol use disorder. Because of their highly addictive nature, benodiazepine use can become abuse and then turn into addiction quite easily. Often, those who abuse benzodiazepines will combine them with opioids and or alcohol because of the increased sensation or high.
Benzodiazepine abuse or addiction is also referred to by the mental health community by the term hypnotic, sedative or anxiolytic use disorder. While you or your loved one may have a prescription and a legitimate medical reason to use them initially, the sedative effects of these drugs and their highly addictive properties makes them very easy to abuse and can easily lead to physical and psychological addiction. Developing a dependency on benzodiazepines can result in withdrawal symptoms or even seizures if you stop taking them abruptly. Withdrawal symptoms can develop within a few days from last use and can be hard to distinguish from anxiety. Nearly one-third of overdoses on opioid drugs also involve benzodiazepines.
Though benzodiazepines have a calming effect on you or your loved one, they are highly addictive with serious physical, psychological and behavioral side effects and symptoms that become worse with chronic abuse and addiction:
It can be difficult for you or your loved ones to identify a dangerous symptom or a common symptom with benzodiazepine addiction. Withdrawal from benzodiazepines can be particularly dangerous especially if they’re combined with other drugs or alcohol. If you notice any serious symptoms, the best practice is to get help immediately by going to the emergency room or contacting your doctor.
It can be hard to recognize the signs of drug use in the people we care about. It can be difficult especially to see the difference between normal teenage behavior and signs of drug use. Some possible signs that might indicate your loved one is using drugs include:
Understanding and recognizing the signs of a drug overdose could save your life or the life of someone you love. Know the signs:
Drug overdose signs typically include dilated pupils, changes in or trouble breathing, changes in body temperature, lips and fingertips can turn a blue color, nausea and vomiting, confusion and disorientation/violent behavior, irregular heart rate and chest pain, seizures and/or convulsions, violent behavior, unconsciousness, or death.
If you think someone may have overdosed on drugs, stay calm and call 911 immediately. Check the person’s heart rate and breathing and check to see if the person is conscious and can answer questions and respond to you. If you know how to provide CPR and are trained, provide it if necessary. If you know what the person has taken and overdosed on, make sure you tell the emergency operator. Stay with the person until help arrives. If you know the person overdosed on opioids and they have NARCAN (naloxone) available, tell the 911 operator and administer it immediately with their guidance.
It’s important to know the signs of a drug overdose and what to do in the event of an emergency.